Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS New Orleans, LA

April 5, 2003East Baton Rouge Parish, Livingston Parish, Saint Helena Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 5, 2003, 10:45 AM CST for East Baton Rouge Parish, Livingston Parish, Saint Helena Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 10:45 AM CST (16:45 UTC)
Expired
Apr 5, 2003, 11:45 AM CST
In force
60 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS54 KLIX 051645
SVRNEW
LAC033-063-091-051745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1044 AM CST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1145 AM CST

* AT 1039 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORM  FROM NEAR PRIDE TO 8 MILES   
  SOUTHEAST OF CLINTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MONTPELIER AT 1110 AM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3051 9067 3053 9071 3063 9108 3071 9104
          3073 9083 3084 9083 3081 9060 3053 9064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:40 AM CST, 5 minutes earlier.

Area forecast discussion, Apr 5, 10:40 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1040 AM CST SAT APR 5 2003

IN THE PROCESS OF UPDATING THE PUBLIC SUITE TO REFLECT 50 PERCENT
POPS FOR MOST OF THE CWA EXCEPT 40 PERCENT NEAR THE COAST IN LIGHT
OF RECENT TRENDS. WILL ALSO RAISE MAX TEMPS A BIT AS MOST OF THE
AREA CLOSING IN ON 80 ALREADY.

VERY UNSTABLE AIRMASS IN PLACE WITH HIGHER THAN MODEL INITIALIZED
DEWPOINTS. MCV INDUCED CONVECTION LIKELY A HANGOVER FROM YESTERDAYS
ACTIVITY THAT MOVED OUT OF EAST TEXAS. THIS CLUSTER IS MOVING ALONG
A LOW LEVEL CONVERGENCE ZONE AND IS SHOWING A RIGHT MOVING TENDENCY
LATELY. WEAK ENVIROMENTAL INFLOW BUT STORM APPEARS TO BE CREATING
ITS OWN WITH ITS DEVIANT MOVEMENT NEARLY 90 DEGREES RIGHT OF MEAN
FLOW. HAVE ISSUED ONE WARNING AND IN PROCESS OF RE-ISSUING AT THIS
TIME BUT QUERIES FROM THE PARISHES JUST REVEAL HEAVY RAIN AND SOME
WIND. THIS COULD CHANGE AS AIRMASS CONTINUES TO DESTABILIZE. ALSO
NOTING OTHER RAPID DEVELOPMENT NEAR MAUREPAS TO BECOME INVOLVED WITH
MCS.

RICKS INDEX USING 330K LIFTED FROM 850 MB YIELDS A VALUE OF
52...HEAVY RAIN POTENTIAL BUT LIGHT ON SEVERE THREAT. GUST POTENTIAL
14-24KT...NO HAIL...NO TORNADOES. PCPN 3.42...POTL 4.66...FMAP
1.13. DO AGREE ABOUT HEAVY RAIN THREAT BUT OBVIOUSLY THE VERTICAL
PROFILE IS CHANGING SIGNIFICANTLY TO MAINTAIN CURRENT CONVECTION.
VIL OF THE DAY IS 56 KG/M2. CURRENT SEVERE TSTM MOVING INTO SW ST
HELENA PARISH HAS BEEN AS HIGH AS 58 (GRID BASED) / 62 (CELL BASED)
WITH A DEEP ELEVATED MESOCYCLONE INDICATED.

.NEW...NONE.
LA...NONE.
MS...NONE.

24
Hazardous weather outlook, Apr 5, 4:15 AM CST, 6 hours 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
415 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE LATER TODAY
AS A COLD FRONT SETTLES INTO CENTRAL LOUISIANA LEADING INTO SOUTH
MISSISSIPPI...AND A SERIES OF UPPER LEVEL DISTURBANCES BEGIN TO MOVE
EASTWARD ACROSS THE REGION. THE STORMS THOUGH ARE EXPECTED TO REMAIN
BELOW SEVERE THRESHOLDS. THE CHANCE FOR RAIN IS EXPECTED TO WEAKEN
WITH THE ONSET OF THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS BECOME LIKELY ON SUNDAY AS THE AIRMASS
ENCOMPASSING THE FORECAST AREA BECOMES INCREASINGLY UNSTABLE AND
MORE PRONOUNCED UPPER LEVEL DISTURBANCES MOVE THROUGH THE CENTRAL
GULF COAST REGION. THERE IS A POSSIBILITY THAT SOME STORMS MAY REACH
SEVERE THRESHOLDS WITH THE GREATEST IMPACTS BEING DAMAGING WINDS AND
ISOLATED TORNADOES.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE LATE
MONDAY AND INTO TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION.

IN ADDITION TO THE THUNDERSTORM THREAT...SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED TO DEVELOP BEHIND THE FRONTAL PASSAGE ON
TUESDAY. NORTH WINDS AROUND 20 TO 25 KNOTS ARE POSSIBLE OVER THE
TIDAL LAKES AND GULF COASTAL WATERS TUESDAY AND EARLY WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED LATE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. THIS ACTIVATION THOUGH MAY BE REQUESTED
FOR SUNDAY SHOULD THE SITUATION WARRANT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:18 AM CSTSevere Thunderstorm WarningLIXEast Feliciana42 min
Apr 5, 11:24 AM CSTSpecial Marine WarningLIX66 min
Apr 5, 11:32 AM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa58 min
Apr 5, 1:21 PM CSTSevere Thunderstorm WarningLIXSaint Tammany24 min
Apr 5, 1:41 PM CSTSevere Thunderstorm WarningLIXSaint Tammany49 min
Apr 5, 1:48 PM CSTSpecial Marine WarningLIX57 min
Apr 5, 2:43 PM CSTSpecial Marine WarningLIX92 min
Apr 5, 2:43 PM CSTSpecial Marine WarningLIX92 min
Apr 5, 4:10 PM CSTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.